Hail, Knox
- When
- May 4, 5:53 PM CST
- Where
- Knox County, 0.14 mi SSE of Knox City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.418, -99.819
Relayed through Spotter Network.
Despite a somewhat nebulous upper air pattern, with a weak shortwave trough shifting eastward (into the Ozarks) through the day, scattered diurnal thunderstorms developed along a surface cold front into portions of western-north Texas. Weak wind shear (<30 knots) and sufficient instability promoted multi-cellular storm modes, with a few reports of large hail occurring with locally stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite a somewhat nebulous upper air pattern, with a weak shortwave trough shifting eastward (into the Ozarks) through the day, scattered diurnal thunderstorms developed along a surface cold front into portions of western-north Texas. Weak wind shear (<30 knots) and sufficient instability promoted multi-cellular storm modes, with a few reports of large hail occurring with locally stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 5:38 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT Sat May 4 2024
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 208 PM CDT Sat May 4 2024
A complex of thunderstorms is expected to move across portions of
western north Texas and southern Oklahoma tonight into early
Sunday morning. There could also be additional storms that form
along a stalled cold front along and south of I-44 this evening.
In both of these scenarios, large hail and damaging winds will be
the main threats. Given training storms overnight and PWAT values
between 1.25 and 1.5 inches across southern Oklahoma and western
north Texas, there are flooding concerns in the aforementioned
areas. Widespread showers and thunderstorms are expected tomorrow
morning, moving eastward and out of the area by the afternoon.
Bunker
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 208 PM CDT Sat May 4 2024
Monday: Severe weather, potentially significant severe storms,
are expected Monday afternoon and evening as a negatively-tilted
mid- level trough moves across the Plains Monday afternoon. There
still is uncertainty in regards to the overall setup, however. For
example, there is disagreement in the location of the dryline,
magnitude of capping, and when height falls are forecast to
overspread western Oklahoma between the ensembles. Nevertheless,
the open warm sector will be characterized by sufficient
instability owing to steep mid-level lapse rates, curved and long
hodographs, and plenty of orthogonally-oriented deep-layer shear
relative to the dryline. All of these thermodynamic and kinematic
profiles could support very large hail, damaging wind gusts, and a
few strong tornadoes. Confidence in the overall evolution will
get better the closer to the event.
Tuesday: Could see a lull in activity Tuesday as the main wave
moves off to the east.
Wednesday: A cold front will move in Wednesday morning and will
make it to southeastern Oklahoma by the afternoon. Dewpoints
ahead of the cold front are expected to be in the mid to upper
60s. A shortwave will round the base of the main mid-level trough,
and will move across the southern Plains. Thunderstorms are
expected along this boundary in the afternoon and evening
timeframe. Given the shear and instability, a few severe storms
are possible as well across the southeastern portions of the area
Wednesday afternoon and evening.
Through the rest of the week, it seems as though for now we will
see a lull in thunderstorm activity.
Bunker
&&
.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Sat May 4 2024
Widespread MVFR conditions expected to return this evening, along
with widespread SHRA/TSRA spreading from southwest to northeast.
Most of the stronger TSRA will be confined to terminals KSPS
eastward to KDUA overnight. More scattered TSRA expected to
progress northward through southwest and central Oklahoma north of
stalling cold front. IFR conditions likely toward and after 10Z
many terminals with slowly lifting cigs through the day tomorrow
with moist east and southeast flow prevailing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 58 71 61 79 / 90 80 10 50
Hobart OK 56 73 61 84 / 90 40 20 40
Wichita Falls TX 61 76 64 84 / 100 50 10 30
Gage OK 51 73 57 87 / 60 40 10 30
Ponca City OK 54 70 59 80 / 70 80 20 60
Durant OK 64 75 64 81 / 90 80 10 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ006>008-011>013-
018>020-023>048-050>052.
TX...Flood Watch through Sunday afternoon for TXZ083>090.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 423 PM CDT Sat May 4 2024 OKZ004>048-050>052-TXZ083>090-052130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 423 PM CDT Sat May 4 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Storms are expected to develop southwest of the area then spread northeast into western north Texas and parts of southern Oklahoma this evening. Additional thunderstorms are possible along and south of Interstate 40 this evening. Some storms could produce large hail up to quarters and damaging winds. .Heavy Rain... Heavy rain leading to flash flooding and river flooding will become an increasing concern tonight into Sunday. A Flood Watch is in effect for much of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Showers and thunderstorms are expected to be ongoing early Sunday and continue into Sunday afternoon. A few of these storms could be strong to severe with hail and strong winds. The highest potential for severe storms will be late Monday afternoon and evening. Large hail, damaging winds, and tornadoes will all be possible Monday. .Heavy Rainfall... Heavy rain with flooding will continue to be a concern across portions of the area Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
327 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Hail 4 S Ada 34.72N 96.65W
05/04/2024 E1.00 Inch Pontotoc OK Public
Report from mPING: Quarter (1.00 in.).
&&Special Weather Statement
National Weather Service Norman OK
334 PM CDT Sat May 4 2024
OKZ032-042100-
Hughes OK-
334 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of southeastern Hughes
County through 400 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stuart, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calvin and Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3506 9607 3505 9609 3481 9609 3479 9618
3495 9627 3507 9607
TIME...MOT...LOC 2033Z 244DEG 17KT 3491 9615
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
400 PM CDT Sat May 4 2024
OKZ032-043-042145-
Coal OK-Hughes OK-
400 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern Coal
and southeastern Hughes Counties through 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gerty, moving northeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Stuart and Gerty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3458 9630 3482 9641 3483 9640 3495 9609
3461 9609
TIME...MOT...LOC 2100Z 246DEG 11KT 3473 9628
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
99Special Weather Statement
National Weather Service Norman OK
408 PM CDT Sat May 4 2024
OKZ032-043-048-042200-
Coal OK-Atoka OK-Hughes OK-
408 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern Coal,
north central Atoka and south central Hughes Counties through 500 PM
CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ashland, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wardville, Chockie, and northeastern Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3453 9590 3453 9597 3461 9628 3480 9630
3483 9609 3468 9609 3468 9588
TIME...MOT...LOC 2107Z 281DEG 16KT 3470 9621
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
99Preliminary Local Storm Report
National Weather Service Norman OK
435 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 6 NE Coalgate 34.61N 96.15W
05/04/2024 E1.25 Inch Coal OK Public
Report from mPING: Half Dollar (1.25 in.).
&&Special Weather Statement
National Weather Service Norman OK
640 PM CDT Sat May 4 2024
TXZ087-050030-
Knox TX-
640 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of southern Knox County
through 730 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox City, moving north at 10 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Knox City, Benjamin, and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3340 9994 3353 9999 3357 9999 3359 9957
3340 9964
TIME...MOT...LOC 2340Z 164DEG 9KT 3341 9979
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerThe Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
Relayed through Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178495.